Alert archive / Nebraska / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 2, NWS Cheyenne, WY

March 28, 2007Dawes County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Mar 28, 2007, 2:41 PM MDT for Dawes County, Nebraska. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2007, 2:41 PM MDT (20:41 UTC)
Expired
Mar 28, 2007, 3:15 PM MDT
In force
34 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Dawes County, NE

The radar

The Rapid City radar (KUDX), 167 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 2:50 PM MDTHAIL 0.55 E Crawford, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 1:33 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 8.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2007-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2007-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
503 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 282041
SVRCYS
NEC045-282115-
/O.NEW.KCYS.SV.W.0002.070328T2041Z-070328T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
241 PM MDT WED MAR 28 2007

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN DAWES COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 315 PM MDT

* AT 239 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED NEAR BELMONT...OR ABOUT 23
  MILES SOUTHWEST OF CHADRON...AND MOVING NORTH AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES EAST OF CRAWFORD BY 245 PM MDT...
  WHITNEY LAKE BY 255 PM MDT...
  9 MILES WEST OF CHADRON AIRPORT BY 300 PM MDT...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4244 10344 4249 10303 4297 10306 4298 10347

$$

JLH
2 follow-up statements
000 
WWUS55 KCYS 282100
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
259 PM MDT WED MAR 28 2007

NEC045-282115-
/O.CON.KCYS.SV.W.0002.000000T0000Z-070328T2115Z/
DAWES NE-
259 PM MDT WED MAR 28 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR WESTERN DAWES COUNTY...

AT 256 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED NEAR WHITNEY...OR
ABOUT 12 MILES WEST OF CHADRON...MOVING NORTH AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN DAWES COUNTY AT 310 PM MDT

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4244 10344 4249 10303 4297 10306 4298 10347

$$

DAUGHERTY
000 
WWUS55 KCYS 282110
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
307 PM MDT WED MAR 28 2007

NEC045-282117-
/O.EXP.KCYS.SV.W.0002.000000T0000Z-070328T2115Z/
DAWES NE-
307 PM MDT WED MAR 28 2007

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN DAWES COUNTY EXPIRES
AT 315 PM MDT...

THE SEVERE THUNDERSTORM WARNING WHICH IS IN EFFECT FOR WESTERN 
DAWES COUNTY WILL BE ALLOWED TO EXPIRE AT 315 PM.  THE STORM WHICH 
PROMPTED THE WARNING FOR WESTERN DAWES COUNTY HAS WEAKENED AND NO 
LONGER POSES A SEVERE WEATHER THREAT.

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW 
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL 
WEATHER SERVICE IN CHEYENNE.

LAT...LON 4244 10344 4249 10303 4297 10306 4298 10347

$$

DAUGHERTY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 9:09 AM MDT, 5 hours 32 minutes earlier.

Area forecast discussion, Mar 28, 9:09 AM MDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
909 AM MDT WED MAR 28 2007

.UPDATE...EXTENDED DENSE FOG ADVISORY FOR WY ZONES 66 AND 69 UNTIL
11 AM. UPDATED ZFP AND HWO ACCORDINGLY. NO OTHER CHANGES WE MADE.

&&

.PREV DISCUSSION... /ISSUED 430 AM MDT WED MAR 28 2007/

SHORT TERM...THROUGH THURSDAY NIGHT...VERY ACTIVE PERIOD IN STORE
WITH A FICKLE UPPER LOW PLAYING HAVOC WITH THE MODELS AND THIS
FORECAST. BROAD CIRCULATION EVIDENT ON IR IMAGERY THIS HOUR WITH
SUBTLE RETROGRESSION NOTED. THE RIDGE OVER THE CENTRAL CONUS IS
SEVERELY INHIBITING EASTWARD PROGRESSION RIGHT NOW...AND EACH MODEL
HAS A DISTINCT SCENARIO FOR ITS MEANDERING. THE UKMET/CANADIAN
TANDEM HAS BEEN THE MOST RELIABLE WITH THIS SYSTEM TO DATE...SO
WILL AGAIN TAKE HPC ADVICE OF FOLLOWING IT. ONE OF MANY CONCERNS
FOR TODAY WILL BE THE WIND POTENTIAL IN THE PANHANDLE. GUIDANCE
PACKAGES ALL INDICATE ADVISORY CRITERIA THIS AFTERNOON FROM A
CLIMATOLOGICALLY RARE DIRECTION FOR HIGH WINDS...BUT GIVEN
PERSISTENCE AND STRENGTH OF THE LOW...HAVE DECIDED TO HOIST AN
ADVY. ANOTHER CONSEQUENCE OF THIS STRONG UPSLOPE WIND HAS BEEN
OFF AND ON FOG IN THE THE CHEYENNE AREA AND WESTWARD THROUGH THE
SOUTHERN LARAMIE RANGE. THE STRATUS IS INTERSECTING THE GROUND
INTERMITTENTLY...SO DECIDED TO GO WITH ANOTHER DENSE FOG ADVY MUCH
LIKE 24 HOURS AGO.

MOVING ON...HARD TO PIN DOWN POP REGIME RIGHT NOW...WITH WAVE
AFTER WAVE OF PRECIP UPSTREAM...AND DIFFERING TIMINGS OF UPPER
ENHANCEMENT FEATURES AMONG AVAILABLE MODELS...AND
UNFORTUNATELY...THE AFOREMENTIONED RELIABLE MODELS HAVE THE LEAST
RESOLUTION. REGARDLESS...HAVE BROADBRUSHED HIGH POPS ACROSS MOST
OF THE CWA THROUGH THE ENTIRE SHORT TERM. THE FOCUS WILL BE THE
NORTHERN HALF WHERE UPSLOPE WILL BE MAXIMIZED. THINK CHEYENNE
ITSELF WILL HAVE THE LEAST PRECIP. HAVE UPGRADED THE WINTER
HIGHLIGHT TO A WARNING PER COLLABORATION WITH NEIGHBORS AND HPC.
THIS COULD BE A LONG LIVED EVENT WITH ONE TO TWO FEET IN THE
MOUNTAINS. THE SNOW LEVEL WILL FALL FROM 9000 FEET THROUGHOUT THE
DAY AS THE PACIFIC FRONT SWEEPS THROUGH THE REGION. SFC ANALYSIS
SUGGESTS THE COLD FRONT IS ON TRACK FOR A NAM VERIFICATION...SO
EXPECTING FROPA THROUGH THE CWA BY 00Z. THIS LEAVES A FEW HOURS OF
PRE FRONTAL MOISTURE FEED INTO A VERY SHEARED ENVIRONMENT IN THE
PANHANDLE. HAVE INCLUDED SCT TSMS WITH POSSIBLE SEVERE AFTER NOON.

LONG TERM...FRI THRU TUE...AREA IS STILL UNDER THE INFLUENCE OF THE
LINGERING UPPER LOW FRI INTO FRI NIGHT WITH SOME SNOW SHWRS MAINLY
IN THE MTNS.  MAINLY DRY AND WARMER SAT INTO SUN AS W FLOW BREAKS
THRU ACROSS THE REGION.  MODELS NOT TOO SURE ABOUT STRENGTH/TIMING
OF AN UPPER TROF WHICH WILL MOVE THRU SOMETIME MON OR TUE...00Z
ECMWF IS DEEPER WITH TROF.  WILL HOLD OFF ON ANY PCPN FOR NOW GIVEN
UNCERTAINTY.

AVIATION...THE UPPER LOW SPINNING TO THE WEST WILL CREATE
INTERMITTENT IFR AND OCCASIONALLY LIFR THROUGH TOMORROW.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...DENSE FOG ADVISORY UNTIL 11 AM WEDNESDAY FOR WYZ066-WYZ069.
     WINTER STORM WARNING UNTIL 6 PM THURSDAY FOR WYZ059-WYZ061-
     WYZ062-WYZ063-WYZ064-WYZ065-WYZ066.
NE...WIND ADVISORY UNTIL 6 PM WEDNESDAY FOR NEZ001-NEZ002-NEZ003-
     NEZ019-NEZ020-NEZ021-NEZ054-NEZ055.

&&

SHORT TERM/AVIATION...WFOCYS
LONG TERM....WFOCYS
Hazardous weather outlook, Mar 28, 11:10 AM MDT, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1110 AM MDT WED MAR 28 2007

WYZ059-061>066-291130-
CONVERSE-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
1110 AM MDT WED MAR 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FROM THE LARAMIE RANGE MOUNTAINS
WEST INTO THE RAWLINS AREA STARTING AT NOON TODAY AND CONTINUING
OVERNIGHT.  SNOW WILL BEGIN TO FALL ACROSS THE SNOWY AND LARAMIE
RANGES ABOVE 9000 FEET THIS MORNING...AND IT WILL BECOME HEAVY BY
MIDDAY.  IN THE LOWER ELEVATIONS OF CARBON...ALBANY...AND CONVERSE
COUNTIES...RAIN WILL CHANGE TO SNOW BY THIS AFTERNOON AFTER A COLD
FRONT MOVES THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE WARNING WILL LAST UNTIL 6 PM THURSDAY AS THE SNOW ACCUMULATES
TO NEARLY TWO FEET IN THE HIGHER ELEVATIONS...WITH 4 TO 8 INCHES IN
THE LOWER ELEVATIONS.  SOME LINGERING SNOW SHOWERS WILL BE POSSIBLE
INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ069-291130-
CHEYENNE FOOTHILLS-
1110 AM MDT WED MAR 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON.  THE
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SOME SNOW SHOWERS WILL LINGER INTO THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ060-067-068-070-291130-
NIOBRARA-PLATTE-GOSHEN-PINE BLUFFS-
1110 AM MDT WED MAR 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SOME THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND A FEW OF THEM
NEAR THE NEBRASKA BORDER COULD BECOME STRONG ENOUGH TO PRODUCE SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW SNOW SHOWERS WILL LINGER INTO THURSDAY NIGHT ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-291130-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
1110 AM MDT WED MAR 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FROM 9 AM TO 6 PM TODAY.  SOUTHEAST
WINDS WILL INCREASE BY 9 AM TO 20 TO 35 MPH WITH FREQUENT GUSTS TO
OVER 45 MPH. THIS WILL POSE A HAZARD TO MOTORISTS DRIVING
LIGHTWEIGHT OR HIGH PROFILE VEHICLES. THE WINDS WILL DIMINISH BY
LATE AFTERNOON.

THERE IS ALSO A CHANCE OF THUNDERSTORMS THIS AFTERNOON OVER THE
PANHANDLE.  A FEW OF THEM COULD BECOME SEVERE...PRODUCING SOME HAIL
AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SOME SNOW SHOWERS WILL BE POSSIBLE THROUGH THURSDAY NIGHT OVER THE
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 1:08 AM MDTWind AdvisoryCYSBanner, Box Butte, Cheyenne, Dawes, Kimball, Morrill and 1 more17 hr
Mar 28, 2:09 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes36 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.